Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 32, NWS Quad Cities, IA

May 19, 1998McDonough County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 19, 1998, 5:19 PM CDT for McDonough County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1998, 5:19 PM CDT (22:19 UTC)
Expired
May 19, 1998, 6:10 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:50 PM CDTHail 1.25Blandinsville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2752 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WFUS1 KMLI 192220 RRA
TORMLI
ILC109-192310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 610 PM CDT

* AT 518 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  DEVELOPING TORNADO 15 MILES NORTHWEST OF MACOMB OR 6 MILES NORTH
  OF BLANDINSVILLE MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BLANDINSVILLE                              AROUND 535 PM CDT
  SCIOTA                                     AROUND 545 PM CDT
  GOOD HOPE                                  AROUND 555 PM CDT

ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

WOLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 19, 1:30 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 19, 1:30 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT TUE MAY 19 1998

THE 18Z MESOANALYSIS INDICATES CAPES FROM 2-5KJ/KG AND A COLD FRONT
MARCHING INTO NORTHEAST IA...NORTHERN IL. THIS WILL BE THE TRIGGER TO
GIVE US ACTIVE TSRA THIS AFTERNOON. JUST GOT A CALL FROM SPC FOR A
WATCH...SO WILL KEEP THIS SHORT.

THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED
REALITY. THEY ARE IN GOOD AGREEMENT ON PUSH FRONT SOU:TH INTO CENTRAL
IL/MO BY MORNING WITH TSRA ALONG AND AHEAD OF IT. WILL HAVE TO WATCH
FOR HAIL AND DOWNBURSTS WITH SUCH HIGH CAPES.

HELGESON

In the hours before

Local storm report, May 19, 4:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

04B45 PM    GENESEO HILLS             IL   2.75 INCH HAIL
05/19/98   HENRY                          BASEBALL SIZED HAIL

0455 PM    ATKINSON                  IL   60 MPH WINDS
05/19/98   HENRY
Local storm report, May 19, 4:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

04B45 PM    GENESEO HILLS             IL   2.75 INCH HAIL
05/19/98   HENRY                          BASEBALL SIZED HAIL

0455 PM    ATKINSON                  IL   60 MPH WINDS
05/19/98   HENRY
Local storm report, May 19, 4:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0516 PM    JUST SOUTH OF RARITAN     IL   FUNNEL DROPPING DOWN
05/19/98   HENDERSTON
Local storm report, May 19, 4:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0516 PM    JUST SOUTH OF RARITAN     IL   FUNNEL DROPPING DOWN
05/19/98   HENDERSTON
Local storm report, May 19, 5:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0524 PM    3 1/2 N BLANDINSVILLE     IL   FUNNEL
05/19/98   MC DONOUGH
Local storm report, May 19, 5:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0524 PM    3 1/2 N BLANDINSVILLE     IL   FUNNEL
05/19/98   MC DONOUGH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:10 PM CDTSevere Thunderstorm WarningDVNRock Island35 min
May 19, 4:18 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside62 min
May 19, 4:56 PM CDTTornado WarningDVNHenry34 min
May 19, 4:58 PM CDTTornado WarningDVNBureau47 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningDVNPutnam52 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningDVNMcDonough49 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.